Heavy Snow, Androscoggin
- When
- March 2, 1:00 AM EST to 8:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure over the southeastern states on the morning of the 1st moved northeast along the coast to just east of the Delmarva Peninsula by the morning of the 2nd and then into the Canadian Maritimes by the morning of the 3rd. The storm brought heavy snow to most of western Maine, except in the mountains where lighter amounts fell.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the southeastern states on the morning of the 1st moved northeast along the coast to just east of the Delmarva Peninsula by the morning of the 2nd and then into the Canadian Maritimes by the morning of the 3rd. The storm brought heavy snow to most of western Maine, except in the mountains where lighter amounts fell. Snowfall amounts ranged from 2 to 4 inches in the western Maine mountains to 6 to 10 inches along the coast and interior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 1, 9:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
940 PM EST SUN MAR 1 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK NORTHEAST UP THE EAST COAST
TONIGHT AND MONDAY. THE LOW WILL MOVE THROUGH THE CANADIAN
MARITIMES TUESDAY. CLOUDS WILL LINGER IN THE MOUNTAINS TUESDAY
INTO WEDNESDAY WITH SCATTERED SNOW SHOWERS. HIGH PRESSURE WILL
BUILD EAST ACROSS THE REGION THURSDAY. ANOTHER STORM SYSTEM WILL
APPROACH FROM THE GREAT LAKES FOR FRIDAY AND SATURDAY.
&&
.NEAR TERM /UNTIL 2 AM MONDAY MORNING/...
A COMPARISON OF OBS VS RADAR SHOWS LIGHT SN ACTUALLY JUST STARTING
TO REACH THE GROUND FROM BOSTON TO HARTFORD. INITIALLY THE SN WILL
BE LIGHT AND SHOULD BEGIN TO CREEP INTO FAR SRN ZONES BEFORE
MIDNIGHT...OVERSPREADING THE SRN HALF OF NH AND THE COASTAL PLAIN
OF ME BY 2 AM.
&&
.SHORT TERM /2 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
AFTER COMPARING THE 00Z NAM12 TO OBS/RADAR...AND CONSIDERING THE
LARGE MID-LVL DRY SLOT BEHIND THE PRECIP HAVE DECIDED TO TWEAK
SNOWFALL TOTALS A BIT MORE...MAINLY SHIFTING THE AXIS OF HEAVIEST
PRECIP A LITTLE TO THE EAST...AND JUST TWEAKING AMTS DOWN BY JUST
A TAD. HEAVIEST SNOWFALL APPEARS TO OCCUR BETWEEN 9Z AND 15Z IN ALL
BUT FAR ERN ZONES WHERE IT WILL BE A LITTLE LATER. STILL COULD SEE
SNOWFALL RATES ON THE ORDER OF 2/HR.
PREV DISC...NEXT WAVE LOOKS TO BE THE BIG ONE FOR THE
CWA...ALTHOUGH STILL UNCERTAIN HOW GOOD A HANDLE MODELS HAVE ON
THIS SYSTEM. STILL...GOOD ENOUGH AGREEMENT FOR SYNOPTIC SCALE
SNOWS EXCEEDING 6-8 INCHES...WITH MESOSCALE FEATURES LIKELY TO
LOCALLY ADD MORE. HOWEVER...THESE FEATURES PROVE A TOUGH TIME FOR
THE MODELS...BOTH ON INITIALIZATION...AND THRU THE FORECAST
PERIOD. ALSO...SYSTEM WILL ACTUALLY CONSIST OF SFC WAVES PULSATING
ALONG FRONTAL BOUNDARY...IN RESPONSE TO FLUCTUATING COUPLED JET
DRIVEN DYNAMICS ALOFT...CREATING...AT TIMES...STRONG UVV AND
AGEOSTROPHIC FLOW. WHERE THIS OCCURS WILL BE WHERE WE THE GREATEST
SNOWFALL TOTALS.
THE STEADIER ACCUMULATING SNOW WILL MOVE INTO COASTAL AREAS AROUND
OR SHORTLY AFTER MIDNIGHT...AND WILL OVER SPREAD THE REST OF THE
CWA BEFORE DAWN. FROM THE PRE-DAWN THRU ABOUT MIDDAY IS WHEN WE
CAN EXPECT THE HEAVIEST SNOW...WITH RATES OF 1-3 AN HOUR POSSIBLE
DURING THIS TIME. THERE IS THE POTENTIAL FOR SOME SLEET TO MIX
IN MON MORNING ALONG THE COAST...AND PERHAPS COULD SEE ENOUGH OF
A PUSH OF MARINE AIR FOR SOME RAIN NEAR PENOBSCOT BAY BY LATE
MORNING. BUT THIS WILL BE NEAR THE END OF THE STORM...AND THE BILK
OF THE PRECIP SHOULD FALL AS SNOW ACROSS THE ENTIRE CWA. WILL BE
STICKING WITH CURRENT SNOWFALL TOTALS...IN THE 8-14 INCH
RANGE...WITH THE LOWER AMTS MORE LIKELY ALONG THE IMMEDIATE COAST
AND IN THE CT VLY AND NE OF THE WHITES IN NH.
EXPECT THE SN TO WIND DOWN IN SRN NH AND SW ME DURING THE EARLY
AFTERNOON...AND BY LATE AFTERNOON OR SUNSET MOST EVERYWHERE ELSE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A NORTHWESTERLY FLOW WILL DEVELOP ON THE BACK SIDE OF THE LOW
AND CONTINUE THROUGH WEDNESDAY. UPSLOPE CLOUDS AND SCATTERED SNOW
SHOWERS WILL PERSIST IN THE MOUNTAINS UNTIL THE UPPER TROUGH
PASSES THROUGH THE REGION WEDNESDAY. MOISTURE ASSOCIATED WITH A
WARM FRONTAL BOUNDARY WILL CROSS THE REGION FRIDAY. MODEL
TEMPERATURES SUGGEST THAT ANY PRECIP ASSOCIATED WITH THIS FRONT WOULD
BE IN THE FORM OF LIGHT SNOW. ANOTHER DISTURBANCE WILL APPROACH
THE AREA LATE IN THE WEEKEND WITH A CHANCE OF RAIN OR SNOW.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM...MVFR CONDS TO GRDLY BECOME IFR/LIFR IN SNOW LATER THIS
EVENING AND OVERNIGHT AND THRU MUCH OF MONDAY.
LONG TERM...GENERALLY VFR CONDITIONS EXPECTED TUESDAY THROUGH
THURSDAY...EXCEPT IN MOUNTAINS WHERE IFR CONDITIONS ARE POSSIBLE
IN SNOW SHOWERS THROUGH WEDNESDAY MORNING. IFR TO MVFR CONDITIONS
POSSIBLE AGAIN FRIDAY IN LIGHT SNOW.
&&
.MARINE...
SHORT TERM...NELY WINDS WILL INCREASE LATER TONIGHT IN ADVANCE OF
A DEVELOPING COASTAL LOW THAT WILL BE CENTERED OFF OF CAPE COD LATE
MON MORNING AND THEN WILL MOVE THRU THE GULF OF MAINE LATE IN THE
DAY. GALE FORCE WINDS ARE EXPECTED TO DEVELOP WITH THIS COASTAL
STORM EARLY MON MORNING AND CONTINUE THROUGH THE DAY.
LONG TERM...WINDS SHOULD BE SLOWLY DIMINISHING AND SEAS SLOWLY SUBSIDING
THROUGH THURSDAY AS THE AREA OF LOW PRESSURE MOVES NORTHEAST AND
AWAY FROM THE REGION. SOME INCREASE IN WIND IS POSSIBLE FRIDAY AS
A WARM FRONT CROSSES THE REGION.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 1 AM TO 7 PM EST MONDAY FOR
MEZ007>009-012>014-018>028.
NH...WINTER STORM WARNING FROM 1 AM TO 7 PM EST MONDAY FOR
NHZ001>010-013-014.
MARINE...GALE WARNING FROM 4 AM TO 7 PM EST MONDAY FOR ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 317 PM EST SUN MAR 1 2009 MEZ007>009-012>014-018>028-NHZ001>010-013-014-022030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 317 PM EST SUN MAR 1 2009 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-022030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 317 PM EST SUN MAR 1 2009 ...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162159, 162160, 162161, 162162, 162163, 162164, 162165, 162166, 162167, 162168, 162169, 162170, 162171, 162172.